Alert archive / Montana / Blizzard Warnings in 2019

Blizzard Warning 2, NWS Great Falls, MT

March 11, 2019

NWS Great Falls, MT issued this blizzard warning at Mar 11, 2019, 1:29 PM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 1:29 PM MDT (19:29 UTC)
Expired
Mar 12, 2019, 8:35 AM MDT
In force
19 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

032 
WWUS45 KTFX 111929
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
129 PM MDT Mon Mar 11 2019

MTZ048-120600-
/O.UPG.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/
/O.NEW.KTFX.BZ.W.0002.190311T1929Z-190312T2100Z/
Southern Rocky Mountain Front-
Including Bynum, Choteau, and Augusta
129 PM MDT Mon Mar 11 2019

...BLIZZARD WARNING IN EFFECT UNTIL 3 PM MDT TUESDAY...

* WHAT...Ground blizzard conditions occurring. Additional snow 
  accumulations of up to 1 to 3 inches on Tuesday. Sustained winds
  near 50 mph, with gusts to 70 mph. Expect visibility to be near
  zero.

* WHERE...Southern Rocky Mountain Front.

* WHEN...Until 3 PM MDT Tuesday.

* ADDITIONAL DETAILS...Drifting snow has caused lane obstructions
  and icy areas. Severe driving conditions or roads closed have
  been reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Blowing snow with strong winds and poor 
visibilities are likely. This will lead to whiteout conditions, 
making travel extremely dangerous. Do not travel. If you must 
travel, have a winter survival kit with you. If you get stranded, 
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ009-120600-
/O.UPG.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
/O.NEW.KTFX.BZ.W.0002.190311T1929Z-190312T2100Z/
Northern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, and Heart Butte
129 PM MDT Mon Mar 11 2019

...BLIZZARD WARNING IN EFFECT UNTIL 3 PM MDT TUESDAY...

* WHAT...Ground blizzard conditions occurring. Additional snow 
  accumulations of up to 1 to 3 inches on Tuesday. Sustained winds
  near 50 mph, with gusts to 70 mph. Expect visibility to be near
  zero.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 3 PM MDT Tuesday.

* ADDITIONAL DETAILS...Drifting snow has caused lane obstructions
  and icy areas. Severe driving conditions or roads closed have
  been reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Blowing snow with strong winds and poor 
visibilities are likely. This will lead to whiteout conditions, 
making travel extremely dangerous. Do not travel. If you must 
travel, have a winter survival kit with you. If you get stranded, 
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ044-120600-
/O.EXA.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Toole-
Including Shelby and Sunburst
129 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Blowing snow occurring. Winds gusting as high as 50 mph.

* WHERE...Toole.

* WHEN...Until 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...Areas of blowing snow could significantly
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ010-120600-
/O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Eastern Glacier-
Including Cut Bank
129 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
TUESDAY...

* WHAT...Blowing snow occurring. Winds gusting as high as 60 mph.

* WHERE...Eastern Glacier.

* WHEN...Until 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...Areas of blowing snow will significantly 
  reduce visibility. Drifting snow has caused lane obstructions 
  and icy areas. Severe driving conditions are reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ012-046-049-050-120600-
/O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Brady, 
Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson
129 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Blowing snow occurring. Winds gusting as high as 45 mph.

* WHERE...Eastern Teton, Judith Basin, Eastern Pondera and 
  Cascade.

* WHEN...Until midnight MDT tonight.

* ADDITIONAL DETAILS...Patchy blowing snow could reduce visibility
  in open areas. Drifting snow could cause lane obstructions and
  icy sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
355 
WWUS45 KTFX 111947
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
147 PM MDT Mon Mar 11 2019

MTZ009-048-120600-
/O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
147 PM MDT Mon Mar 11 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT TUESDAY...

* WHAT...Ground blizzard conditions occurring. Additional snow 
  accumulations of up to 1 to 3 inches on Tuesday. Sustained winds
  near 50 mph, with gusts to 70 mph. Expect visibility to be near
  zero.

* WHERE...Southern Rocky Mountain Front and Northern Rocky 
  Mountain Front.

* WHEN...Until 3 PM MDT Tuesday.

* ADDITIONAL DETAILS...Drifting snow has caused lane obstructions
  and icy areas. Severe driving conditions or roads closed have
  been reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Blowing snow with strong winds and poor 
visibilities are likely. This will lead to whiteout conditions, 
making travel extremely dangerous. Do not travel. If you must 
travel, have a winter survival kit with you. If you get stranded, 
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ010-044-120600-
/O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Eastern Glacier-Toole-
Including Cut Bank, Shelby, and Sunburst
147 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 6 AM MDT TUESDAY...

* WHAT...Blowing snow occurring. Winds gusting as high as 60 mph.

* WHERE...Toole and Eastern Glacier.

* WHEN...Until 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...Areas of blowing snow will significantly 
  reduce visibility. Drifting snow has caused lane obstructions 
  and icy areas. Severe driving conditions are reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 


&&

$$

MTZ012-046-049-050-120600-
/O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Brady, 
Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson
147 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Blowing snow occurring. Winds gusting as high as 45 mph.

* WHERE...Eastern Teton, Judith Basin, Eastern Pondera and 
  Cascade.

* WHEN...Until midnight MDT tonight.

* ADDITIONAL DETAILS...Patchy blowing snow could reduce visibility
  in open areas. Drifting snow could cause lane obstructions and
  icy sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/greatfalls
250 
WWUS45 KTFX 120041
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
641 PM MDT Mon Mar 11 2019

MTZ012-046-049-050-120145-
/O.CAN.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
641 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Drifting snow is likely to continue overnight, but significant
blowing of snow reducing visibility is no longer expected.

$$

MTZ009-048-121200-
/O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
641 PM MDT Mon Mar 11 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT TUESDAY...

* WHAT...Ground blizzard conditions occurring. Additional snow 
  accumulations of up to 1 to 3 inches on Tuesday. Sustained winds
  near 50 mph, with gusts to 70 mph. Expect visibility to be near
  zero at times.

* WHERE...Southern Rocky Mountain Front and Northern Rocky 
  Mountain Front.

* WHEN...Until 3 PM MDT Tuesday.

* ADDITIONAL DETAILS...Drifting snow has caused lane closers.
  Severe driving conditions or roads closed have been reported in
  this region. Conditions are not expected to begin to improve
  until Tuesday afternoon in this region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ014-121200-
/O.EXA.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Central and Southern Lewis and Clark-
Including Lincoln and Rogers Pass
641 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Blowing snow occurring. Winds gusting as high as 50 mph.

* WHERE...Rogers Pass and Bowmans Corner areas.

* WHEN...Until 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...Areas of blowing snow could significantly
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ010-044-121200-
/O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Eastern Glacier-Toole-
Including Cut Bank, Shelby, and Sunburst
641 PM MDT Mon Mar 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 6 AM MDT TUESDAY...

* WHAT...Blowing snow occurring. Winds gusting as high as 50 mph.

* WHERE...Toole and Eastern Glacier.

* WHEN...Until 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...Areas of blowing snow will significantly
  reduce visibility. Drifting snow has caused lane obstructions
  and icy areas. Severe driving conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/greatfalls
293 
WWUS45 KTFX 120948
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
348 AM MDT Tue Mar 12 2019

MTZ010-014-044-121100-
/O.CAN.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/
Eastern Glacier-Central and Southern Lewis and Clark-Toole-
348 AM MDT Tue Mar 12 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds in the advisory area have diminished, so widespread blowing
snow causing reduced visibility is no longer expected. However, 
areas of drifting snow remain possible across roadways and 
highways. Any drifting snow that falls on roads and melts could 
pose a hazard for hydroplaning during the day with a risk for icy 
patches as temperatures fall at night.

$$

MTZ009-048-122100-
/O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
348 AM MDT Tue Mar 12 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...Ground blizzard conditions occurring. Additional snow 
  accumulations of up to 1 to 3 inches on Tuesday. Sustained 
  winds near 30 mph, with gusts to 50 mph. Expect visibility to 
  be near zero at times.

* WHERE...Southern Rocky Mountain Front and Northern Rocky 
  Mountain Front.

* WHEN...Until 3 PM MDT this afternoon.

* ADDITIONAL DETAILS...Drifting snow has caused lane closures.
  Severe driving conditions and closed roads have been reported in
  this warned area. Conditions should begin to improve by this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/greatfalls
259 
WWUS45 KTFX 121435
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
835 AM MDT Tue Mar 12 2019

MTZ009-048-121545-
/O.CAN.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
835 AM MDT Tue Mar 12 2019

...BLIZZARD WARNING IS CANCELLED...

Winds in the area have diminished and widespread blowing snow 
causing reduced visibility is no longer occurring. Areas of 
drifting snow remain possible across roadways. Any drifting snow 
that melts on roads could pose a hazard for hydroplaning during 
the day with icy patches at night.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 11, 11:30 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 11, 11:30 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Mon Mar 11 2019

Aviation Section Updated.

.UPDATE...

Wind gusts at Two Medicine Bridge and Browning have already
exceeded 50 kts this morning. Web cams reveal blowing snow in this
area. The High Wind Warning start time was moved up to present to
bring it into effect with this update. There is evidence of
drifting snow occurring at MacDonald pass, and at other isolated
locations across North-central Montana. Although the snow is
crusted over following the last few days of sunshine, the wind may
be strong enough in some areas to break the crust and get the
snow moving. Clear and calm conditions prevail over Southwest
Montana, which has allowed some very cold temperatures once again.
Most of these valleys will recover well as the shallow
temperature inversions mix out. Forecast grids for winds and
temperatures were updated to better match observed trends.

&&

.SYNOPSIS...

Increasing southwest winds will create areas of blowing and
drifting snow for portions of North-central Montana. Winds will
become strong and gusty along the Rocky Mountain Front and in the
Cut Bank area this afternoon and overnight. Another round of
light snow is expected around midweek.

&&

.AVIATION...
Updated 1130 AM MST Mon Mar 11 2019

West-northwest flow aloft will prevail across the region today
through Tuesday morning. Strong downslope winds will prevail along
the Rocky Mountain Front through the forecast period and over the
adjacent plains of north-central Montana. Widespread VFR conditions
are expected to prevail with only scattered to broken high level
clouds anticipated. pn/mpj

&&

.PREV DISCUSSION...
/ISSUED 525 AM MDT Mon Mar 11 2019/

Today through Tuesday morning...Westerly winds along the Rocky
Mountain Front will increase this morning, becoming strong and
gusty, then spreading out over the adjacent plains by early
afternoon. Areas of blowing and drifting snow could cause travel
difficulties so a Winter Weather Advisory will continue into
tonight. Have also issued a High Wind Warning for the Rocky
Mountain Front and the Cut Bank area for this afternoon through
early Tuesday morning. Strong downslope pressure gradients will
fuel these winds so the strongest gusts, possibly as high as 75
mph, will be confined to the immediate Rocky Mountain Front. Gusts
up to 65 are possible in the Cut Bank area, especially overnight
as time-height profiles show 60 knot winds just off the surface.

Tuesday afternoon through Thursday morning...An upper level trough
and associated surface cold front will sweep through the region
with widespread snow expected over the mountains of the
Continental Divide. Periods of light snow will also spread out
over the plains with generally 1 to 3 inches of accumulation
expected, mainly late Tuesday night through early Wednesday
afternoon. Areas of light snow will persist across portions of the
forecast area into Wednesday evening with skies clearing out by
early Thursday.

Thursday afternoon through Monday...The GFS and Canadian model
forecast models are backing off from the dry and warmer solutions
that they were showing for the upcoming weekend into early next
week. However, the (more reliable) ECMWF model continues to show a
strong ridge building along the West Coast and then progressing
inland over the Rocky Mountains by Monday. For now, I have kept
the forecast package for this time period pretty much in-line with
the ECMWF but confidence is no longer as high as it was just 24
hours ago. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  23  37  21 /   0   0  20  40
CTB  36  24  35  19 /   0   0  30  70
HLN  26   9  30  15 /   0   0  20  30
BZN  25 -12  28  11 /   0   0  10  50
WEY  31   0  32  10 /   0   0  10  60
DLN  25   4  26  10 /   0   0  20  60
HVR  33  19  34  19 /   0   0  10  40
LWT  39  18  40  18 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

High Wind Warning until 6 AM MDT Tuesday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory until midnight MDT tonight Cascade...
Eastern Pondera...Eastern Teton...Judith Basin...Southern Rocky
Mountain Front.

Winter Weather Advisory until 6 AM MDT Tuesday Eastern Glacier...
Northern Rocky Mountain Front.

Flood Warning until further notice for the Madison River near Ennis
in Madison County.

Flood Advisory until further notice for the Missouri River in
southwestern Cascade County.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 11, 9:12 AM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MDT MON MAR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
03/11/2019  M94 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8, DEEP CREEK RAWS.

0721 AM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/11/2019  M68 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN, TWO MEDICINE BRIDGE
            MDT.

0823 AM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
03/11/2019  M61 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG, BROWNING MDT.

0311 AM     NON-TSTM WND GST SAINT MARY              48.74N 113.43W
03/11/2019  M48 MPH          GLACIER            MT   MESONET

            MESONET STATION SRYM8, SAINT MARY RAWS.

0809 AM     NON-TSTM WND GST 18 WSW BYNUM            47.87N 112.67W
03/11/2019  M46 MPH          TETON              MT   MESONET

            MESONET STATION GSNM8, GLEASON RAWS.

0500 AM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
03/11/2019  M43 MPH          GLACIER            MT   ASOS

            ASOS STATION CTB, CUT BANK AIRPORT.

0600 AM     NON-TSTM WND GST 12 WNW CUT BANK         48.67N 112.59W
03/11/2019  M42 MPH          GLACIER            MT   MESONET

            MESONET STATION BFAM, 12 W CUT BANK.

0821 AM     NON-TSTM WND GST BROWNING                48.56N 113.01W
03/11/2019  M42 MPH          GLACIER            MT   MESONET

            MESONET STATION BGRM8, BROWNING RAWS.

0830 AM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
03/11/2019  M42 MPH          TETON              MT   MESONET

            MESONET STATION DELMT, DELLWO - 13 W BYNUM.

1100 AM     NON-TSTM WND GST 4 WSW BIG SKY           45.24N 111.41W
03/10/2019  M41 MPH          MADISON            MT   MESONET

            MESONET STATION YCBAS, YELLOWSTONE CLUB -
            BASE.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:42 AM MDTHigh Wind WarningTFX24 hr

Nearby

Blizzard Warnings in Montana, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.